Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 241, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2001, 5:50 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 14, 2001, 5:50 PM CDT (22:50 UTC)
- Expired
- Jun 14, 2001, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 134 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:52 PM CDT | Hail 0.75 | Wessington Spgs, SD | |
| Jun 14, 6:08 PM CDT | Hail 0.75 | Virgil, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 142251
SVRFSD
SDC005-073-142315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
550 PM CDT THU JUN 14 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 615 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF VIRGIL...OR ABOUT 25
MILES SOUTHWEST OF HURON...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VIRGIL AROUND 605 PM CDT
HURON AROUND 620 PM CDT
THIS STORM PRODUCED DIME SIZE HAIL ACROSS BUFFALO COUNTY AT 515 PM
CDT.
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4425 9878 4408 9868 4419 9836 4428 9810
4445 9817What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:30 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 14, 3:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT THU JUN 14 2001 STILL XCPCT SOME SHWRS AND TSTMS TO DVLP AND SPRD OVER FAR ERN PARTS OF AREA THIS EVE. ATTM DONT PLAN ON MENTG SVR WITH SUCH HVY CLD CVR AND MAIN SUPPRT STILL FRTHR E TWRDS NEW WW. ON THE W SIDE THERE CUD BE A FEW SHWRS AS UPR LO PULLS NEWD...THO WITH EVE THE DCRSD HEATG SHUD LEAD TO A RPD DCRS...IF INDEED SHWRS MAKE IT...MAY JUST GO ISOLD. OTRW XCPCT NO PCPN TNGT WITH SKIES PTCLDY OR BCMG PTCLDY..MOCLR SCNTRL PART OF AREA. FRI BRINGS MRGNL SITN FOR A FEW SHWRS FROM HEATG BUT WITH SYS CONTG TO PULL OUT...WILL OPT TO KEEP THEM OUT FOR NOW. MOCLR/MOSUNNY LOOKS GOOD FOR FRI NGT AND SAT. EVENTUALLY SAT NGT AND SUN FVRBL WND SHEAR PATTRN SETS UP FOR SCT TSTM DVLPMNT...ESPLY SRN PART OF AREA...THO MOISTR MRGNL AT FIRST. THIS SITN IMPROVES AS EXTNDED PD PROGRESSES SO WILL HAVE MENTN IN. WARMNG WILL TAKE PLACE THO WILL BE LMTD AS DESPITE RIDGNG WE WILL BE ON THE COOL SIDE OF THE LO LVL PATTRN. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jun 14, 12:18 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1218 PM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM WORTHINGTON MN 70 MPH TSTM GUST
06/13/01 NOBLES REPORTED BY MEDIA.
0921 PM 2 N SUTHERLAND IA TORNADO
06/13/01 OBRIEN REPORTED BY PUBLIC.
x0925 PM LAKE PARK IA 70 MPH TSTM GUST
06/13/01 DICKINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 14, 1:31 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
131 PM CDT THU JUN 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 3 W HOMER NE 60 MPH TSTM GUST
06/13/01 DAKOTA REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
| Jun 13, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 46 min |
| Jun 13, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Union | 32 min |
| Jun 13, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 28 min |
| Jun 13, 9:12 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 33 min |
| Jun 13, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 25 min |
| Jun 13, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| Jun 14, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.